What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 31, 2:23 PM EST, 1 hour 14 minutes earlier. Its key messages:
- Patchy Fog Tonight
- Rain/storm chances into Friday...
- Additional rain chances Sunday and beyond with cooler air
Area forecast discussion, Jul 31, 2:23 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
323 PM EDT Wed Jul 31 2024
.KEY MESSAGES...
- Patchy Fog Tonight
- Rain/storm chances into Friday...
- Additional rain chances Sunday and beyond with cooler air
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 320 PM EDT Wed Jul 31 2024
Pattern Synopsis and Forecast: Current satellite and radar indicate
lots of bubbling CU around northern lower this afternoon. North
winds have been keeping the lake breeze closer to the southern edge
of easter upper, which when paired with drier air has hindered
convection up there. Norther lower will continue to be the focus of
this afternoon and evening's convection as moisture through the
column lingers (surface Tds around the low 70s and PWATs around 1.4
from the 12Z ROAB). A few weak boundary interactions will continue
to provide lift for isolated storm chances through this evening,
including a lake breezy boundary over NE lower and outflow
boundaries from existing convection. Activity should diminish later
this evening and tonight with skies clearing overnight. Drier air
aloft will continue moving in. Paired with light surface winds,
radiative cooling should drop temperatures a couple degrees tonight
compared to the previous night. Model soundings show a shallow
moist layer near the surface, which could lead to patchy fog over
inland lakes and rivers as well as low spots where the cooler air
can collect. Better chances of dense fog exist near and around
Houghton Lake and northern Saginaw Bay as recent rainfall will allow
keep more moisture in those lower levels tonight. Slightly drier air
aloft will allow mixing heights to rise Thursday and surface
moisture to lower. An upper level close low will approach the state
from the west, brining high level clouds with it for Thursday
afternoon. This paired with slightly drier air will keep chances for
afternoon convection low to null, however CU could still bubble up
as temperatures rise and attempt to break ~50 j/kg of CIN and tap
into ~500 MLCAPE.
Primary Forecast Concerns/Key Messages: Although moisture near the
surface will be mostly shallow, places that received rain this
afternoon and evening will have more to work with tonight as
temperatures cool. Radiative cooling will help carry the
temperatures down to what they need to be, but the drier air aloft
could result in some places seeing more dew instead of fog if there
isn't enough moisture. Therefore, areas near Houghton Lake and over
northeast lower should see good chances for patchy fog. Some CAMs
want to develop low clouds/fog over northern Lk Michigan as well,
which could creep near the coastal areas.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 320 PM EDT Wed Jul 31 2024
PATTERN SYNOPSIS/FORECAST:
Rex blocky look over the western US...with ridge centered over the
PacNW and upper low spinning over Baja California. Quite dry over
the western US attm. Shortwave trough axis from Manitoba down into
WY...with attendant BCZ stretching from western Ontario down into
the Northern Plains and nice dynamic-looking swirly over SD at the
southern edge of this...with anomalous moisture noted along the
extent of this boundary. Shortwave ridge over the Great Lakes attm,
despite punch of vorticity that crosses this morning...and another
punch over IA/IL associated with an MCS, the latter of these
features along the perimeter of broad upper ridging and attendant
steep lapse rates aloft centered over the MS Valley. Generally W/SW
flow into the Great Lakes attm...though surface high pressure
lingers overtop of us in general...as a bit of convection continues
to fire this morning as a bit of weak energy crosses the region in
an already favorable environment.
Looking ahead...expecting the shortwave ridge axis to strengthen
overhead Thursday as shortwave trough spins eastward through the
Upper MS Valley. Expecting this feature to dig into WI going into
Thursday night...eventually crossing Michigan (though troughing
looks to be somewhat weaker) going into Friday morning. Some
activity expected along/ahead of this feature...though still some
uncertainty in how far north/south this activity ends up. Expecting
improvements in its wake Friday night into Saturday...as ridge axis
again tries to hold on...though this time, with more northerly flow.
Broad troughing then looks to settle into eastern Canada for the
weekend....which could drop a cold front through our area Saturday
night into Sunday...leading to some potential of rain, but more
notably, cooler/drier air. Boundary stalls over the Upper Midwest
somewhere early next week...which appears to become a focal point
for activity as we go forward...with signals for a wave to develop
over the central Plains along this lingering boundary. Will keep an
eye on this going forward...as it suggests we could be in for a more
active time for early August...particularly noting signals from
longer range guidance from the SPC for the next couple weeks.
Primary Forecast Concerns:
Activity Thursday Night/Friday...think this is going to be yet again
dependent on what happens prior to the start of the forecast period,
similar to the last few days. Will be watching for development of a
convective complex upstream in advance of shortwave trough digging
through the Upper Midwest. Some uncertainty of how far north this
will track...with some concern that this may ultimately end up
taking the usual turn southwest of our area. For now...think the
primary focus for any activity concerns will be along/south of the M-
55 corridor. We /should/ be north of the warm front associated with
this latter feature, which has some potential to leave us with
either elevated storms during the overnight and/or keep us under the
threat of heavy rain...noting that our environment probably won't be
changing all that much...but we should be focusing the forcing a
little better this time. Of particular concern with the heavy rain
idea is the idea that storms could persist over the same general
areas through the night. Near-worst-case-scenario has threat of 6hr
totals of 1-2" in this vicinity...which isn't that out of the realm
of possibilities, given the last couple days.
Think storm activity could hang on into Friday as the primary trough
axis slips eastward across the area. Some guidance suggests some
decent instability potential over the area as weaker stability slips
overhead, particularly if we are able to get low-level heating.
Think the primary focus for this would be interior northern Lower,
particularly as we'll likely still be dealing with weak flow overall
that could allow for lake breezes to develop in the afternoon. Not a
certainty by any means...and guidance is struggling to pick up on
this idea attm given that it's again another highly-mesoscale
dependent setup if it does come to fruition.
Cooler/less humid but potentially active starting this
weekend...think a brief quiet period is in place at least to start
the weekend, but will look for an increase in mid/high clouds and
chances for rain going into late Saturday/night into Sunday as
boundary drops in from the north. Think this will also bring some
rain/storms to the area, though there are a lot of questions yet as
to how this will evolve...and will carry low chances for precip for
this timeframe attm. Do think it will become cooler/less humid in
the wake of this front...though do have some question as to whether
it will be totally quiet through the remainder of the long
term...noting that the boundary could stall/wash out over the
region...and with somewhat stronger BCZ aloft in place, do think it
could become the focus for additional activity into the start of
next week before the primary wave currently progged develops and
approaches toward midweek next week. In the meantime...as we remain
on the cooler side of the boundary beneath general troughing...think
the most noteworthy thing, at least compared to recent days, is that
it should be cooler...with potential for highs generally in the 70s.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 113 PM EDT Wed Jul 31 2024
Mostly VFR/MVFR this afternoon as CU continues to build. Winds
remain AOB 10kts through the period as a lake breeze impacts
terminals over NE lower (KAPN) 18Z - 02Z. ISO-SCT TSRA over NE
lower will lead to VCTS near terminals there. Storms will pulse,
leading to higher uncertainty on exact locations and timing,
however best chances for VCTS/TSRA impacts are over NE lower
from 18Z through 03Z. Slight chances for BR/FG after 08Z near
terminals with recent RA and over eastern upper terminals
(KCIU).
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.
&&
SHORT TERM...ELD
LONG TERM...FEF
AVIATION...ELD
Hazardous weather outlook, Jul 31, 2:28 PM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
328 PM EDT Wed Jul 31 2024
MIZ016>018-020>036-041-042-086>088-095>099-011930-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
328 PM EDT Wed Jul 31 2024
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms are expected to continue over northern
lower Michigan into this evening. A few strong storms are
possible, with brief gusty winds and very heavy rainfall.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated thunderstorms possible Thursday and Friday with the best
chance generally south of M-32.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-011930-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
328 PM EDT Wed Jul 31 2024
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms are expected to continue over northern
lower Michigan into this evening. A few strong storms are
possible, with brief gusty winds and very heavy rainfall.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated thunderstorms possible Thursday and Friday, with the
best chance generally south of Charlevoix on Lake Michigan, and
south of Alpena on Lake Huron.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jul 31, 10:54 AM EST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1154 AM EDT Wed Jul 31 2024
MIZ023-029-311645-
Montmorency MI-Oscoda MI-
1154 AM EDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MONTMORENCY AND
NORTHERN OSCODA COUNTIES THROUGH 1245 PM EDT...
At 1153 AM EDT, Doppler radar was tracking a strong thunderstorm near
Atlanta, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Atlanta, Lewiston, Comins, Hillman, Fletcher Pond, Lockwood Lake,
Loud Township, and Garland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4475 8389 4483 8437 4504 8436 4509 8388
TIME...MOT...LOC 1553Z 272DEG 9KT 4497 8423
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DippmanSpecial weather statement, Jul 31, 2:12 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Gaylord MI
312 PM EDT Wed Jul 31 2024
MIZ034-035-312000-
Roscommon MI-Ogemaw MI-
312 PM EDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OGEMAW AND
ROSCOMMON COUNTIES THROUGH 400 PM EDT...
At 311 PM EDT, Doppler radar was tracking a strong thunderstorm over
Roscommon County Airport, or near Prudenville, moving east at 15
mph. At 3:07 PM, the Roscommon County Airport reported a gust of 40
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Houghton Lake, Prudenville, St. Helen, Roscommon County Airport,
Higgins Lake, North Higgins Lake, Lake St. Helen, Twin Lakes Area,
and South Higgins Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4432 8485 4451 8479 4442 8425 4416 8436
TIME...MOT...LOC 1911Z 287DEG 15KT 4438 8468
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GILLENSpecial weather statement, Jul 31, 3:09 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Gaylord MI
409 PM EDT Wed Jul 31 2024
MIZ042-312100-
Arenac MI-
409 PM EDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ARENAC COUNTY THROUGH
500 PM EDT...
At 409 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maple Ridge, or near Sterling, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Au Gres, Sterling, Maple Ridge, Omer, Twining, and Turner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4404 8405 4416 8395 4415 8357 4411 8357
4409 8359 4405 8358 4405 8366 4402 8369
4399 8368 4400 8374 4399 8374 4398 8379
4400 8383 4396 8388
TIME...MOT...LOC 2009Z 283DEG 15KT 4408 8393
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GILLENLocal storm report, Jul 31, 3:30 PM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
430 PM EDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM Rain 1 SSE Barton City 44.66N 83.59W
07/31/2024 M1.14 Inch Alcona MI Mesonet
Mesonet station BCYM4 Barton City.
0415 PM Rain 1 SW Wurtsmith Airfield 44.45N 83.40W
07/31/2024 M1.23 Inch Iosco MI AWOS
AWOS station KOSC Oscoda - Wurtsmith AFB.
&&